Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 39, NWS Quad Cities, IA

May 12, 1998Lee County, Iowa; Hancock County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 12, 1998, 5:14 PM CDT for Lee County, Iowa; Hancock County, Illinois. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 1998, 5:14 PM CDT (22:14 UTC)
Expired
May 12, 1998, 6:00 PM CDT
In force
46 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Lee County, IA, Hancock County, IL

The radar

The Quad Cities radar (KDVN), 136 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 5:17 PM CDTHail 1.75Nauvoo, IL
May 12, 5:27 PM CDTHail 0.75Niota, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 122214 RRA
SVRMLI
IAC111-ILC067-122300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 PM CDT TUE MAY 12 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN SOUTHEASTERN IOWA
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 600 PM CDT

* AT 513 PM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A
  SEVERE THUNDERSTORM IN THE VICINITY OF FT MADISON MOVING EAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEVER                                      AROUND 506 PM CDT
  FERRIS                                     AROUND 507 PM CDT
  PONTOOSUC                                  AROUND 508 PM CDT
  ADRIAN                                     AROUND 508 PM CDT
  CARTHAGE                                   AROUND 510 PM CDT
  BENTLEY                                    AROUND 510 PM CDT
  COLUSA                                     AROUND 510 PM CDT
  DALLAS CITY                                AROUND 510 PM CDT
  BURNSIDE                                   AROUND 515 PM CDT

THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING
AND STAY $AWAY FROM WINDOWS!

TPH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:44 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 12, 1:44 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
144 PM CDT TUE MAY 12 1998

WAITING GAME IN PROGRESS. KDMX WSR-88D DEPICTED SOLID LN OF SHRA W OF
FT DOD AND MAS CY. PCPN DEV ALONG SECTION OF SLOW MOVG CLD FNT WHERE
MOIST FLUX CNVG OCCURRING. CAP GONE IN AFOREMENTIONED AREA AS WELL.
BUT NOTHING REALLY TAKING OFF AS OF YET. ATMOSPHERE PRIMED FOR
CONVECTION THO. SPECIAL 18Z ILX RAOB HAD CAPES NEAR 1000 J/KG W\ LIFTED
INDICES AOB MINUS 5. WET BULB ZERO OF 9 KFT VERY FAVORABLE FOR LRG
HAIL. EHI AND SR HELICITY DO NOT SUPPORT TORNADOES. OTHER DATA SOURCES
YIELD EVEN HIGHER CAPES. ADAS CAME IN W\ CAPES NEAR 1500 J/KG NR BRL
AT 17Z. WND GUST POTENTIAL LIMITED AS DIFF THETA-E BTWN SFC AND DRY MID
LEVELS BELOW CRITERIA. HWVR... THE LATEST EXPERIMENTAL GOES MICROBURST
PRODUCT SUGGESTS WND GUST TO 40 KTS.

OVERALL... APPEARS ERN IA AND NW IL SANDWICHED IN BTWN BETTER DYNAMICS
ASSOCD W\ UPR AND SFC LOW MOVG THRU MN... AND BETTER THERMODYNAMICS TO
THE SOUTH ACRS MO AS EVIDENT BY CAPES NEAR 2500 J/KG. MORE POTENTIAL
FOR SVR IN THESE AREAS.

AWAITING ISSUANCE OF PSBL WATCH BOX FOR ERN IA. TOD MAY NOT FAVOR NW IL
AS STORMS ROLL IN AFT PK HTG.

MORE STORMS PSBL WED AS FNT STALLS JUST SOUTH OF FA... THEN RETURNS AS
WRM FNT. MENTION OF TSRA NEEDED IN ERN IA WED. ALREADY IN NW IL ZONES.
30-40 POPS SHOULD COVER IT... AS PER KLOT LEAD.

MOS A SHADE LOW W\ OVERNIGHT MINS CONSIDERING CURRENT DEW POINTS.

CID 5F7/60  DBQ 56/60  MLI 58/60  BRL 60/60

HENDRICKS

In the hours before

Special weather statement, May 12, 4:06 PM CDT, 1 hour 8 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-130505-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 PM CDT TUE MAY 12 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM CDT FOR EASTERN
IOWA AND NORTHWEST ILLINOIS...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM CDT FOR
EASTERN IOWA AND NORTHWEST ILLINOIS. CITIES IN THE WATCH AREA
INCLUDE THE QUAD CITIES... CEDAR RAPIDS... DUBUQUE...
FREEPORT... CLINTON... IOWA CITY... PRINCETON... FAIRFIELD...
BURLINGTON... MACOMB AND KEOKUK.

LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME OF THESE
THUNDERSTORMS. AT 406 PM CDT... A SPOTTER IN MARENGO REPORTED PEA
SIZE HAIL. SCATTERED THUNDERSTORMS NEAR MARENGO AND SOUTH OF I-80
WILL CONTINUE TO INTENSIFY AS THEY MOVE NORTHEAST AT 40 MPH.

IF YOU ARE OUTSIDE...SEEK SHELTER FROM THE STORM IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RVAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

TPH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 5:27 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson48 min
May 12, 5:51 PM CDTSevere Thunderstorm WarningDVNJackson49 min
May 12, 6:10 PM CDTSevere Thunderstorm WarningDVNMcDonough50 min
May 12, 6:41 PM CDTTornado WarningDVNMcDonough34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.